Alert archive / Kansas / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 239, NWS Hastings, NE

October 17, 20074 counties in Kansas

NWS Hastings, NE issued this severe thunderstorm warning at Oct 17, 2007, 6:06 PM CDT for 4 counties in Kansas. It was in force for 21 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 17, 2007, 6:06 PM CDT (23:06 UTC)
Expired
Oct 17, 2007, 6:27 PM CDT
In force
21 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon

Counties Osborne County, KS, Phillips County, KS, Rooks County, KS, Smith County, KS

The radar

The Grand Island radar (KUEX), 92 km from the middle of the area, began a volume at 23:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 17, 6:28 PM CDTHAIL 0.75Woodston, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 17, 2:59 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.1 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2007-10-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 500 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2007-10-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 276 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
500 J/kg
Mixed-layer CIN
-74 J/kg
Mixed-layer LCL
1044 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
276 m²/s²
0-3 km storm-relative helicity
262 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGID 172306
SVRGID
KSC141-147-163-183-172345-
/O.NEW.KGID.SV.W.0239.071017T2306Z-071017T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HASTINGS NE
606 PM CDT WED OCT 17 2007

THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN OSBORNE COUNTY IN NORTH CENTRAL KANSAS
  SOUTHEASTERN PHILLIPS COUNTY IN NORTH CENTRAL KANSAS
  NORTHEASTERN ROOKS COUNTY IN NORTH CENTRAL KANSAS
  SOUTHWESTERN SMITH COUNTY IN NORTH CENTRAL KANSAS

* UNTIL 645 PM CDT

* AT 604 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL.  THIS STORM WAS
  LOCATED NEAR KIRWIN...OR ABOUT 17 MILES SOUTHEAST OF
  PHILLIPSBURG...AND MOVING EAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CEDAR BY 640 PM CDT
  GAYLORD BY 645 PM CDT

HAIL UP TO 1 INCH IN DIAMETER HAS BEEN REPORTED NEAR KIRWIN IN 
PHILLIPS COUNTY WITH THIS STORM. IF YOU ARE IN THE PATH OF THE 
STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
WEDNESDAY EVENING FOR NORTH CENTRAL KANSAS AND SOUTHEASTERN NEBRASKA.

LAT...LON 3973 9880 3946 9881 3938 9925 3969 9918
TIME...MOT...LOC 2306Z 252DEG 12KT 3960 9907

$$
1 follow-up statement
000 
WWUS53 KGID 172327
SVSGID

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
627 PM CDT WED OCT 17 2007

KSC141-147-163-183-172337-
/O.CAN.KGID.SV.W.0239.000000T0000Z-071017T2345Z/
PHILLIPS KS-SMITH KS-ROOKS KS-OSBORNE KS-
627 PM CDT WED OCT 17 2007

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN OSBORNE...
NORTHEASTERN ROOKS...SOUTHWESTERN SMITH AND SOUTHEASTERN PHILLIPS
COUNTIES IS CANCELLED...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED. DIME SIZE 
HAIL AND GUSTY WINDS TO 40 MPH MAY STILL BE POSSIBLE WITH THIS STORM 
AS IT MOVES THROUGH THE AREA. 

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
WEDNESDAY EVENING FOR NORTH CENTRAL KANSAS AND SOUTHEASTERN NEBRASKA.

LAT...LON 3973 9880 3946 9881 3938 9925 3969 9918
TIME...MOT...LOC 2327Z 252DEG 12KT 3962 9898

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 17, 5:03 PM CDT, 1 hour 3 minutes earlier.

Area forecast discussion, Oct 17, 5:03 PM CDT, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
503 PM CDT WED OCT 17 2007

.AVIATION...18Z TAF AMENDMENT. DID A QUICK UPDATE TO THE TAF.
PROXIMITY TO THE WARM FRONT PROMPTED A BACKING OF WIND DIRECTION
IN THE FORECAST. ONSET OF PRECIPITATION HAS ALSO BEEN DELAYED
BASED ON LATEST SATELLITE AND RADAR TRENDS.

&&

.PREV DISCUSSION... /ISSUED 357 PM CDT WED OCT 17 2007/

DISCUSSION...
FIRST CONCERN IS CHANCE OF SEVERE WEATHER THIS AFTERNOON AND
EVENING. LOW TO MODERATE INSTABILITY AND AVAILABLE MOISTURE
COMBINED WITH SURFACE CONVERGENCE NEAR THE SURFACE LOW PRESSURE
AREA IS BEING AIDED BY SOME DYNAMIC LIFT. THIS IS ACCOUNTING FOR
SCATTERED CONVECTION FORMING OVER THE FAR SOUTHWEST CORNER OF THE
WARNING AREA. MICROBURSTS WITH LARGE HAIL AND DAMAGING WINDS ARE
THE BIGGEST CONCERN WITH THESE STORMS. SHEAR IS DECENT...SO WILL
HAVE TO MONITOR FOR ROTATING STORMS DURING THE EVENT. AREAS WELL
NORTH OF I-80 WERE CLOUD COVERED AND MUCH MORE STABLE...SO SEVERE
WEATHER THERE IS MORE OF A LONG SHOT.

NEXT PROBLEM IS STRONG WINDS ON THURSDAY. AS THE SURFACE LOW
DEPARTS NE AND KS AND MOVES EAST IT WILL LEAVE A VERY TIGHT
PRESSURE GRADIENT OVER THE AREA ON THURSDAY INTO EARLY FRIDAY.
WINDS IN EXCESS OF 40 MPH ARE EXPECTED...ESPECIALLY DURING THE
AFTERNOON HOURS.

WRAP AROUND SHOWERS ARE EXPECTED TO CONTINUE THROUGH THURSDAY
NIGHT. AFTER THE LOW MOVES OUT OF THE AREA...TEMPERATURES WILL
MODERATE AS CLOUDS DISSIPATE AND WINDS SWING BACK TO THE SOUTH BY
FRIDAY NIGHT AS A WEAK HIGH PRESSURE MOVES OVER THE AREA. ANOTHER
LOW PRESSURE ARE IS FORECAST TO EFFECT THE AREA LATE IN THE
WEEKEND. THE MODELS ARE ALL OVER THE PLACE AND IN DISAGREEMENT
ESPECIALLY AFTER DAY 3 SO WILL CONTINUE ON GOING AND COLLABORATED
FORECASTS ARE THE WAY TO GO FOR NOW.

PREV DISCUSSION... /ISSUED 1251 PM CDT WED OCT 17 2007/

AVIATION...
LOW PRESSURE AREA OVER ERN KS CONTINUES TO CAUSE UNSETTLED WX OVER
THE AREA. SCATTERED SHOWERS AND THUNDERSTORMS CONTINUE TO MOVE
OVER THE AREA EARLY THIS AFTERNOON AND ARE EXPECTED TO CONTINUE
INTO THE EVENING HOURS. DIURNAL TRENDS IN ADDITION TO MODERATE
INSTABILITY AND MOISTURE SUGGEST STRONG TO SEVERE THUNDERSTORMS
ARE A THREAT. AS THE LOW PASSES SOUTHEAST OF THE AREA...MVFR TO
IFR CIGS WILL DEVELOP OVER THE TAF SITE. WINDS WILL INCREASE INTO
THE 25 TO 35 KT RANGE THROUGH MIDDAY THURSDAY.

.GID WATCHES/WARNINGS/ADVISORIES...
NE...WIND ADVISORY FROM 10 AM TO 7 PM CDT THURSDAY FOR NEZ039>041-
     046>049-060>064-072>077-082>087.

KS...WIND ADVISORY FROM 10 AM TO 7 PM CDT THURSDAY FOR KSZ005>007-
     017>019.

HEINLEIN
Hazardous weather outlook, Oct 17, 1:26 PM CDT, 4 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE HASTINGS NE
126 PM CDT WED OCT 17 2007

NEZ039>041-046>049-181200-
VALLEY-GREELEY-NANCE-SHERMAN-HOWARD-MERRICK-POLK-
126 PM CDT WED OCT 17 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTH CENTRAL
NEBRASKA MAINLY NORTH OF GRAND ISLAND.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND TONIGHT. THE
STRONGER STORMS MAY PRODUCE HAIL UP TO THE SIZE OF NICKELS...WIND
GUSTS OF 40 TO 45 MPH...DANGEROUS LIGHTNING AND HEAVY RAINS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NORTHWEST WINDS ARE EXPECTED TO BLOW AT 25 TO 35 MPH WITH GUSTS
AROUND 45 MPH ON THURSDAY. THESE WINDS SHOULD DECREASE BY FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED FOR THIS AFTERNOON OR
TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

KSZ005>007-017>019-NEZ060>064-072>077-082>087-181200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-DAWSON-BUFFALO-HALL-
HAMILTON-YORK-GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-
HARLAN-FRANKLIN-WEBSTER-NUCKOLLS-THAYER-
126 PM CDT WED OCT 17 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTH CENTRAL
NEBRASKA MAINLY SOUTH OF INTERSTATE 80 AND PORTIONS OF NORTH
CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS ARE EXPECTED TO REDEVELOP THIS AFTERNOON AND CONTINUE
OVERNIGHT. THE BEST CHANCE FOR SEVERE WEATHER WILL BE ANYTIME
AFTER 2 PM AND CONTINUE INTO THE EVENING. THE STORMS WILL BE
CAPABLE OF PRODUCING HAIL UP TO SIZE OF GOLF BALLS...WINDS AROUND
50 MPH...DANGEROUS LIGHTNING AND HEAVY RAINS. A FEW ISOLATED
TORNADOES ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NORTHWEST WINDS ARE EXPECTED TO BLOW AT 25 TO 35 MPH WITH GUSTS
AROUND 45 MPH ON THURSDAY. THESE WINDS SHOULD DECREASE BY FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 2 PM AND CONTINUE INTO THE
EVENING.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

EWALD

In the hours before

Local storm report, Oct 17, 5:09 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
509 PM CDT WED OCT 17 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0508 PM     FLOOD            8 N PHILLIPSBURG        39.87N 99.32W
10/17/2007                   PHILLIPS           KS   CO-OP OBSERVER

            MINOR LOWLAND FLOODING REPORTED 8 N OF
            PHILLIPSBURG...SOME COUNTY ROADS BEING COVERED WITH
            WATER.

&&

NWS
Local storm report, Oct 17, 5:10 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
510 PM CDT WED OCT 17 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0508 PM     HAIL             2 S PHILLIPSBURG        39.72N 99.32W
10/17/2007  E0.88 INCH       PHILLIPS           KS   CO-OP OBSERVER

&&

NWS
Special weather statement, Oct 17, 5:34 PM CDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
534 PM CDT WED OCT 17 2007

NEZ084-172300-
FRANKLIN-
534 PM CDT WED OCT 17 2007

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR FRANKLIN COUNTY...

AT 532 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES SOUTHEAST OF BLOOMINGTON...OR 26 MILES
NORTHEAST OF PHILLIPSBURG...AND MOVING NORTHEAST AT 30 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  FRANKLIN BY 540 PM CDT
  RIVERTON BY 600 PM CDT

HAIL UP TO DIME SIZE...AND WINDS AROUND 45 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
Local storm report, Oct 17, 5:35 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
535 PM CDT WED OCT 17 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0534 PM     HAIL             13 N KENSINGTON         39.96N 99.03W
10/17/2007  E0.50 INCH       SMITH              KS   PUBLIC

&&

NWS
Local storm report, Oct 17, 5:45 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
545 PM CDT WED OCT 17 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0544 PM     HAIL             1 S FRANKLIN            40.08N 98.95W
10/17/2007  E1.00 INCH       FRANKLIN           NE   LAW ENFORCEMENT

&&

NWS
Local storm report, Oct 17, 6:03 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
603 PM CDT WED OCT 17 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0602 PM     HAIL             RIVERTON                40.09N 98.76W
10/17/2007  E0.50 INCH       FRANKLIN           NE   TRAINED SPOTTER

&&

NWS

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 17, 3:36 PM CDTWind AdvisoryGIDJewell, Mitchell, Osborne, Phillips, Rooks, Smith27 hr
Oct 17, 3:53 PM CDTSevere Thunderstorm WarningGIDPhillips52 min
Oct 17, 4:35 PM CDTTornado WarningGIDPhillips40 min
Oct 17, 4:54 PM CDTSevere Thunderstorm WarningGIDPhillips66 min
Oct 17, 5:19 PM CDTSevere Thunderstorm WarningGIDSmith30 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.